Iowa, 2018

Winter Storm in Iowa, February 5, 2018

February 5, 2018 · NWS DMX · 13 events in 13 counties and zones

A shortwave moving through the mid-upper level flow entered and traversed Iowa from roughly NW to SE throughout the day on the 5th. After quickly saturating the atmosphere, period of moderate to heavy snow fell across large parts of central Iowa.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave moving through the mid-upper level flow entered and traversed Iowa from roughly NW to SE throughout the day on the 5th. After quickly saturating the atmosphere, period of moderate to heavy snow fell across large parts of central Iowa. In the end, numerous locations reported receiving between 4 and 7 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 5, 5:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 5, 5:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
545 AM CST Mon Feb 5 2018

.SHORT TERM.../Today through Tonight/
Issued at 356 AM CST Mon Feb 5 2018

The system to impact Iowa today is...at 3 AM...pushing into southeast
South Dakota and Northeast Nebraska. Models are in good agreement
on timing and track so little changes were made from the previous
forecast. Forcing will enter the west by 6AM then spread quickly
across the state by noon. Soundings show deep saturation occurs
quickly with the forcing moving in so it will not take long to
start snowing once the clouds move in. Snow will be moderate to
heavy at times...especially from a corridor from Storm Lake to
Marshalltown. The system is fairly quick moving so the northwest
should begin to clear in the early afternoon with central clearing
mid to late afternoon and southeast by early evening. The wind
will not be much of an issue with this system with expected
sustained speeds at 5 to 10 mph. With temp profiles being deeply
dendritic, snowfall should be light and fluffy.

There will be rapid clearing behind this system and with fresh
snowfall, temps tonight will be very cold.  Temps near 10 below
northwest to near zero southeast are expected.

.LONG TERM.../Tuesday through Sunday/
Issued at 356 AM CST Mon Feb 5 2018

./Tuesday through Thursday Night/...Confidence Medium to High

Active weather pattern to continue as well as generally colder than
normal. Large H500 gyre over Hudson Bay continues to push shortwave
energy southeast across the Northern Rockies and into the Central
Plains through the end of the week.  Despite the quick exit that is
expected after today's snow event...another wave will quickly arrive
by Tuesday afternoon and spread clouds and light precipitation into
the region between 18-00z tomorrow.  This will once again be driven
by a broad area of weak warm air advection and minor trough aloft
tracking east through the Plains. Available moisture remains light
but enough to drop a half to inch of light snow across the central
and north from late afternoon through the evening commute.  Farther
south along the Iowa-Missouri border and generally south of I80 an
area of 1 to 1.5 inches is expected. Though amounts will be light...
on top of already fallen snow today snow covered roads will result
in some additional travel impacts across the region. Have raised
PoP most areas to reflect the good chance of light snow with light
snowfall accumulations. This system will again quickly exit the
region by 12z Wednesday with some partial clearing overnight.
Highs Tuesday will remain quite cold with lower teens north to the
upper teens south. Lows Tuesday night will range from 0 to 5 F
above north to the single digits south. Wednesday into Wednesday
night look rather quiet with increasing clouds as the next upstream
system begins to affect the area. The Euro and GFS both indicate
some warm air advection and a minor ripple in the flow aloft moving
across the area later Wednesday night. This might result in some
light snow and a dusting across the north...though confidence in
accumulating snow is medium presently with some differences in
strength between the GFS and Euro models.

./Thursday through Sunday/...Confidence Medium

The big story toward the end of the period is a possible developing
mainly east to west baroclinic zone setting up from northern
Missouri to southern Minnesota for several days.  With an active
wave pattern still intact through the end of the period, both the
GFS and the Euro models show a extended period of clouds and light
to moderate precipitation from Thursday through Sunday.  The Euro
seems a bit more realistic trying to separate wave energy and
subsequent precipitation into two distinct periods: one from
Thursday night into Friday night and the second from Saturday
morning through Sunday morning while the GFS more or less has
continuous precipitation through the entire period. In either case,
if this pattern is realized, this would be the snowiest period we
have seen in quite some time.  Details on amounts and locations of
snowfall will have to wait for now...but the signal for weak to
modest warm air advection into a persistent boundary bodes well for
more clouds/higher PoP and generally more precipitation. There is
some hint at enough warm air from time to time to cause a mix of
precipitation type over the south Thursday into Friday. Highs
through the period will be in the teens north to lower 30s south at
times with lows in the single digits above/below zero north and in
the single digits south.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 545 AM CST Mon Feb 5 2018

Deteriorating conditions this morning as a storm system quickly
moves in.  MVFR conditions will drop to IFR conditions by 18Z NW
into central IA then aft 18Z over eastern Iowa.  Conditions then
rapidly improve to VFr aft 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 AM this morning to 7 PM CST this
evening for IAZ017-026>028-037>039-048>050-060>062-072>075-085-
086-097.

Winter Weather Advisory until 3 PM CST this afternoon for IAZ004-
005-015-023-024-033-034-044-045-057.

Winter Weather Advisory until 7 PM CST this evening for IAZ006-
007-016-025-035-036-046-047-058-059.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Feb 5, 4:39 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
439 AM CST Mon Feb 5 2018

IAZ023>028-033>039-044>050-057>062-072>075-085-086-097-061045-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Madison-Warren-Marion-Mahaska-Monroe-Wapello-Davis-
439 AM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is forecast for the area again by Thursday evening and from
Friday into Sunday. Snowfall accumulations may occur each of these
days possibly resulting  in travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any snowfall reports are
appreciated.

IAZ004>007-015>017-061045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
439 AM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills will approach 15 to 20 below zero late tonight into
early Tuesday morning across the area.

Snow is forecast for the area again by Thursday evening and
from Friday into Sunday. Snowfall accumulations may occur each of
these days possibly resulting in travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any snowfall reports are
appreciated.

IAZ070-071-081>084-092>096-061045-
Cass-Adair-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Appanoose-
439 AM CST Mon Feb 5 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Snow is forecast for the area today with light accumulations
expected. This may result in some travel impacts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is forecast for the area again by Friday into Sunday.
Snowfall accumulations may occur and possibly result in travel
impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any snowfall reports are
appreciated.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Pocahontas

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Story forecast zone
Reported by
COOP Observer
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 5, 7:00 AM CST to 3:00 PM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 5, 9:30 AM CST to 5:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 5, 9:30 AM CST to 5:00 PM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 5, 9:30 AM CST to 5:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 5, 9:30 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 5, 9:30 AM CST to 5:00 PM CST
Where
Poweshiek forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739780, 739781, 739782, 739783, 739784, 739785, 739786, 739787, 739788, 739789, 739790, 739791, 740185.